Alert archive / Colorado / Flash Flood Warnings in 2017
Flash Flood Warning 17, NWS Goodland, KS
NWS Goodland, KS issued this flash flood warning at Jun 2, 2017, 5:26 PM MDT for Yuma County, Colorado. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jun 2, 2017, 5:26 PM MDT (23:26 UTC)
- Expired
- Jun 2, 2017, 8:30 PM MDT
- In force
- 3 hr
- Issued by
- NWS Goodland, KS
- Area
- Storm-based polygon
- Flood severity
- None
County Yuma County, CO
The radar
The Goodland radar (KGLD), 133 km from the middle of the area, began a volume at 23:29 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Denver, CO (KDEN), launched 12:00Z, 11.4 hours before the alert went out and 72 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2108 m above ground
- 0-6 km bulk shear
- 3 kt
- 0-1 km storm-relative helicity
- -67 m²/s²
- 0-3 km storm-relative helicity
- -6 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
074 WGUS53 KGLD 022326 FFWGLD COC125-030230- /O.NEW.KGLD.FF.W.0017.170602T2326Z-170603T0230Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ BULLETIN - EAS ACTIVATION REQUESTED Flash Flood Warning National Weather Service Goodland KS 526 PM MDT FRI JUN 2 2017 The National Weather Service in Goodland has issued a * Flash Flood Warning for... Northwestern Yuma County in northeastern Colorado... * Until 830 PM MDT * At 525 PM MDT, Doppler radar indicated thunderstorms producing heavy rain across the warned area. Up to three inches of rain have already fallen for parts of the area. Flash flooding is expected to begin shortly. * Some locations that will experience flooding include... Yuma and Clarkville. Additional rainfall amounts of one to three inches are possible in the warned area. PRECAUTIONARY/PREPAREDNESS ACTIONS... Turn around, don't drown when encountering flooded roads. Most flood deaths occur in vehicles. Excessive runoff from heavy rainfall will cause flooding of small creeks and streams, country roads, farmland, and other low lying spots. && LAT...LON 4044 10240 4003 10279 4027 10280 4044 10278 $$ DR
1 follow-up statement
900 WGUS73 KGLD 030100 FFSGLD Flash Flood Statement National Weather Service Goodland KS 700 PM MDT FRI JUN 2 2017 COC125-030230- /O.CON.KGLD.FF.W.0017.000000T0000Z-170603T0230Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Yuma CO- 700 PM MDT FRI JUN 2 2017 ...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 830 PM MDT FOR NORTHWESTERN YUMA COUNTY... At 658 PM MDT, Doppler radar indicated thunderstorms producing heavy rain had moved across the warned area. Up to three inches of rain have already fallen. Flash flooding is expected to begin shortly. Some locations that will experience flooding include... Yuma and Clarkville. Additional rainfall amounts of a half inch are possible in the warned area this evening. PRECAUTIONARY/PREPAREDNESS ACTIONS... Turn around, don't drown when encountering flooded roads. Most flood deaths occur in vehicles. Excessive runoff from heavy rainfall will cause flooding of small creeks and streams, country roads, farmland, and other low lying spots. && LAT...LON 4044 10240 4003 10279 4027 10280 4044 10278 $$ Lundquist
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before this flash flood warning went out at Jun 2, 1:26 PM MDT, 4 hours earlier.
Area forecast discussion, Jun 2, 1:26 PM MDT, 4 hours before
Area Forecast Discussion
National Weather Service Goodland KS
126 PM MDT Fri Jun 2 2017
.SHORT TERM...(This evening through Saturday)
Issued at 123 PM MDT Fri Jun 2 2017
The primary forecast concern in the short term are the thunderstorms
expected to develop over far eastern Colorado this afternoon and
move slowly eastward over far southwest Nebraska and northwest
Kansas this evening and overnight.
Convection is beginning to develop along and west of the eastern
Colorado border region early this afternoon. Primary development
is occurring in the convergent region in the vicinity of a surface
trough extending from near Julesburg through Limon. Ahead of the
surface trough where dewpoints are in the upper 50s to lower 60s,
south-southeast flow will continue to feed moisture into the
region. Thunderstorms will continue through the evening and
overnight hours and will be focused along the surface trough that
moves slowly across the forecast area overnight. Additional
support for thunderstorm development will come from the upper
trough lifting out of the Rockies today and across the northern
and central high plains this evening.
Given the slow progression of the surface and upper trough and the
associated thunderstorms across the area, in addition to the
moisture being fed into the region and the recent heavy rainfalls
received over portions of the forecast area, a flash flood watch
has been posted from 3PM through midnight MDT for a selection of
counties along the eastern Colorado border region of Colorado and
northwest Kansas. Slow moving storms and the moderate to heavy
rainfall likely to accompany them may produce areas of flash
flooding late this afternoon and evening. With 12-18 hour delays
seen between the time the heavy rain falls and the time the water
makes it into the seasonal stream channels, areal flood warnings
may need to be considered by subsequent shifts if there are large
swaths of heavy rain across individual drainage basins.
Showers and thunderstorms are expected to continue overnight and
through mainly the southeastern sections of the forecast area
through the day on Saturday as the surface trough continues to
move off to the east.
.LONG TERM...(Saturday night through Friday)
Issued at 116 PM MDT Fri Jun 2 2017
For the extended period...above average warmth is on tap for the
entire Tri State region as strong H5/H7 amplified ridging is
expected to build over the Plains region. The first portion of the
extended into next Monday has upper level ridging shifting eastward
from the Rockies...setting up over the Plains region from Tuesday
onward.
The shift of the ridge axis from the Rockies into the Plains region
will allow for a warming trend thru the period. 850mb temps will
range from +21c to +26c at the tail-end of the upcoming weekend...to
almost +27c to +32c by late next Thursday. Strong WAA on southerly
surface flow thru the period with surface high to the east will aid
in warming trend that will have daytime highs ranging from the mid
80s to the mid 90s...warmest in the latter portion of the extended.
Overnight lows will range from the mid 50s to the lower and mid 60s
by the end of next week.
For precip...some lingering rw/trw early on Saturday night as
shortwave exits into the lower Mississippi Valley. Dry conditions
are then expected into Monday night as region lies on the downslope
side of the building H5/H7 ridge. From Tuesday onward...the region
will see increased chances for rw/trw...aided by the passage of a
slow moving frontal boundary along the KS/CO border. High dewpts
from the low 50s to near 60F...high PW values from 0.75" to 1.25"
along with decent Dcape/MUcape and 850-500mb lapse rates in the 8-
9C/km range will give the chance for strong to severe thunderstorms
potential. The orientation of the frontal boundary could produce
storms that will "train" over locales...thus increasing chances for
flooding.
&&
.AVIATION...(For the 18Z TAFS through 18Z Saturday afternoon)
Issued at 1128 AM MDT Fri Jun 2 2017
GLD will start out VFR with mostly clear skies. Scattered to
numerous thunderstorms are expected to develop and spread across
the area after 23Z. Storm coverage will diminish and transition to
rain showers after 07Z with lower ceiling producing intermittent
VFR to MVFR conditions with some lower clouds possible through
the remainder of the TAF period.
MCK will start out VFR with clear skies. Scattered to numerous
thunderstorms will move across the area after 03Z and transition
to areas of showers after 09Z. Showers could continue through the
remainder of the TAF period with some lower clouds expected with
VFR conditions to prevail.
&&
.GLD WATCHES/WARNINGS/ADVISORIES...
KS...Flash Flood Watch until midnight MDT /1 AM CDT/ tonight for
KSZ001-013.
CO...Flash Flood Watch until midnight MDT tonight for COZ090>092.
NE...NONE.
&&
SHORT TERM...LOCKHART
LONG TERM...JN
AVIATION...LOCKHARTHazardous weather outlook, Jun 2, 10:29 AM MDT, 6 hours 57 minutes before
Hazardous Weather Outlook National Weather Service Goodland KS 1029 AM MDT Fri Jun 2 2017 COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-031645- Yuma County-Kit Carson County-Cheyenne County-Cheyenne-Rawlins- Decatur-Norton-Sherman-Thomas-Sheridan-Graham-Wallace-Logan-Gove- Greeley-Wichita-Dundy-Hitchcock-Red Willow- 1029 AM MDT Fri Jun 2 2017 /1129 AM CDT Fri Jun 2 2017/ This hazardous weather outlook is for east central Colorado... extreme southwest Nebraska and northwest Kansas. .DAY ONE...THIS AFTERNOON AND TONIGHT... Scattered to numerous thunderstorms are expected across the area from this afternoon through tonight. The greatest threat from these storms will be heavy rainfall that could cause flash flooding. This threat will be confined to counties along the eastern Colorado border region. A flash flood watch has been issued for a portion of far east central Colorado and northwest Kansas for later this afternoon into this evening. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH FRIDAY... Scattered thunderstorms are expected across the area again on Tuesday and Tuesday night. Some of these storms could become severe in addition to producing heavy rainfall. Heavy rainfall could lead to flash flooding, especially across areas that recently received heavy rainfall. .SPOTTER INFORMATION STATEMENT... Spotter activation may be required.
In the hours before
Special weather statement, Jun 2, 2:59 PM MDT, 2 hours 27 minutes before
Special Weather Statement National Weather Service Goodland KS 259 PM MDT FRI JUN 2 2017 COZ090-022130- Yuma County CO- 259 PM MDT FRI JUN 2 2017 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN YUMA COUNTY UNTIL 330 PM MDT... At 258 PM MDT, Doppler radar was tracking a strong thunderstorm 13 miles north of Wray, moving north at 15 mph. Dime size hail and wind gusts up to 50 mph will be possible with this storm. Locations impacted include... Wauneta. This includes Highway 385 between mile markers 248 and 269. LAT...LON 4044 10207 4012 10212 4014 10234 4044 10238 TIME...MOT...LOC 2058Z 182DEG 15KT 4028 10225 DR
Special weather statement, Jun 2, 3:33 PM MDT, 1 hour 53 minutes before
Special Weather Statement National Weather Service Goodland KS 333 PM MDT FRI JUN 2 2017 COZ090-022200- Yuma County CO- 333 PM MDT FRI JUN 2 2017 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN YUMA COUNTY UNTIL 400 PM MDT... At 333 PM MDT, Doppler radar was tracking a strong thunderstorm 13 miles north of Wray, moving north at 15 mph. Half inch hail and wind gusts up to 50 mph will be possible with this storm. Locations impacted include... Wauneta. This includes Highway 385 between mile markers 254 and 269. LAT...LON 4044 10211 4020 10214 4023 10237 4044 10238 TIME...MOT...LOC 2133Z 183DEG 13KT 4027 10227 DR
Special weather statement, Jun 2, 3:57 PM MDT, 1 hour 29 minutes before
Special Weather Statement
National Weather Service Goodland KS
357 PM MDT FRI JUN 2 2017
COZ090-NEZ079-022230-
Yuma County CO-Dundy NE-
357 PM MDT FRI JUN 2 2017
...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN YUMA AND
NORTHWESTERN DUNDY COUNTIES UNTIL 430 PM MDT...
At 357 PM MDT, Doppler radar was tracking a strong thunderstorm 17
miles south of Lamar, or 19 miles northeast of Wray, moving northeast
at 15 mph.
Dime size hail and wind gusts up to 50 mph will be possible with this
storm.
Locations impacted include...
Alvin and Wauneta.
This includes Highway 385 between mile markers 259 and 261.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 4035 10205 4035 10187 4025 10196 4029 10227
4044 10221 4044 10205
TIME...MOT...LOC 2157Z 208DEG 12KT 4033 10207
DRSpecial weather statement, Jun 2, 4:31 PM MDT, 55 minutes before
Special Weather Statement National Weather Service Goodland KS 431 PM MDT FRI JUN 2 2017 NEZ079-022245- Dundy NE- 431 PM MDT FRI JUN 2 2017 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN DUNDY COUNTY UNTIL 445 PM MDT... At 431 PM MDT, Doppler radar was tracking a strong thunderstorm 12 miles north of Haigler, or 13 miles northeast of Wray, moving north at 25 mph. Nickel size hail and wind gusts up to 50 mph will be possible with this storm. This storm will remain over mainly rural areas of northwestern Dundy County. PRECAUTIONARY/PREPAREDNESS ACTIONS... Torrential rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. && LAT...LON 4011 10192 4011 10205 4035 10205 4035 10176 TIME...MOT...LOC 2231Z 199DEG 22KT 4018 10201 DR
Special weather statement, Jun 2, 4:45 PM MDT, 41 minutes before
Special Weather Statement National Weather Service Goodland KS 445 PM MDT FRI JUN 2 2017 NEZ079-022300- Dundy NE- 445 PM MDT FRI JUN 2 2017 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN DUNDY COUNTY UNTIL 500 PM MDT... At 445 PM MDT, Doppler radar was tracking a strong thunderstorm 17 miles north of Haigler, or 18 miles northeast of Wray, moving north at 25 mph. Nickel size hail and wind gusts up to 50 mph will be possible with this storm. This storm will remain over mainly rural areas of northwestern Dundy County. PRECAUTIONARY/PREPAREDNESS ACTIONS... This storm may intensify, so be certain to monitor local radio stations and available television stations for additional information and possible warnings from the National Weather Service. && LAT...LON 4019 10188 4021 10205 4035 10205 4035 10179 TIME...MOT...LOC 2245Z 196DEG 21KT 4026 10198 DR
The office that day
Everything else NWS Goodland, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 2, 3:54 AM MDT | Flash Flood Watch | GLD | Cheyenne, Kit Carson, Yuma | 23 hr |
| Jun 2, 2:59 PM MDT | Special Weather Statement | GLD | Yuma | 31 min |
| Jun 2, 3:33 PM MDT | Special Weather Statement | GLD | Phillips | 27 min |
| Jun 2, 3:57 PM MDT | Special Weather Statement | GLD | Phillips | 33 min |
| Jun 2, 5:49 PM MDT | Special Weather Statement | GLD | Yuma | 11 min |
Nearby
Flash Flood Warnings in Colorado, 2017Every flash flood warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.